Format

Send to

Choose Destination
J Natl Med Assoc. 2004 Oct;96(10):1305-8.

Clinical studies of thiazide-induced hyponatremia.

Author information

1
Department of Medicine & Therapeutics, The Chinese University of Hong Kong, Shatin, Hong Kong SAR, China. Chow_Kai_Ming@alumni.cuhk.net

Abstract

To determine the prevalence and vulnerability of symptoms from thiazide-induced hyponatremia, we reviewed 223 cases of symptomatic hyponatremia enrolled between January 1996 and April 2002. There was a high frequency of neurologic manifestation of thiazide-induced hyponatremia, whereas clinical dehydration was not a discernible feature. Female patients presented with lower serum sodium levels than male counterparts (114+/-8 versus 117+/-8 mmol/L, P=0.02), although the frequency of central nervous system manifestation was comparable between two gender groups. The most frequent symptoms were malaise and lethargy (49%), followed by dizzy spells (47%) and vomiting (35%). Degree of hyponatremia upon presentation predicted the development of confusion and vomiting symptoms. Serum sodium concentration < or =115 mmol/L was significantly associated with the development of confusion (odds ratio 2.6, 95% confidence interval 1.3 to 5.1, P=0.004). Our results show that symptoms from thiazide-induced hyponatremia primarily reflect osmotic water shift into brain cells rather than extracellular fluid volume depletion.

PMID:
15540881
PMCID:
PMC2568543
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center